Antihistamines, Nasal

Nasal antistamines are used to treat the symptoms of allergic rhinitis (hay fever), including sneezing, runny nose and congestion.

Histamine is released by the body's immune system when it comes into contact with an allergen (the substance that triggers an allergic reaction). It is the histamine that causes the itching, redness and swelling associated with allergy symptoms. ANTI-histamines block the effect of histamine, reducing the itching and congestion.

Oral antihistamines (Benadryl®, Allegra®, Claritin®, Xyzal®, others) are taken by mouth, but the active ingredient reaches the whole body. This is helpful for treating allergy symptoms that affect many areas, such as itching eyes, nose and skin. However, taking an oral antihistamine may be unnecessary if the allergy symptoms are limited to the nose.

Administering an antihistamine to the nose via a nasal spray allows for higher concentrations of the active ingredient to reach the nasal mucosa, and minimizes the risk of side effects.

At present there are three nasal antihistamine sprays available. These are avaialble by prescription only.

  • azelastine (Astelin® and Astepro®)
  • olopatadine (Patanase®)

These medications do not contain corticosteroids and are sometimes reffered to as "steroid-free". Your doctor may, however, prescribe a corticosteroid or other allergy medications in combination with your antihistamine nasal spray.

Using a nasal spray

When using a nasal spray, insert the nozzle into your nostril and aim the spray toward the outer wall of the nose. Pointing it toward the middle of the nose, the  nasal septum, can lead to irritation and nose bleeds.

© Vivacare 2022. All rights reserved
Last updated: 6/27/2020